Illinois, 2017

Tornado and Hail in Illinois, March 1, 2017

March 1, 2017 · NWS PAH · 6 events in 5 counties and zones

An organized area of thunderstorms moved through southern Illinois during the pre-dawn hours. Along the leading edge of this area, there were isolated damaging wind gusts and a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$432,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized area of thunderstorms moved through southern Illinois during the pre-dawn hours. Along the leading edge of this area, there were isolated damaging wind gusts and a weak tornado. The exception was along the Ohio River in Massac County, which was impacted by the northern end of a squall line that produced widespread wind damage in western Kentucky. In addition, there were a few reports of hail from dime to quarter-size. The storms occurred ahead of an upper-level trough advancing east of the Plains states. The storms were focused along and ahead of a cold front, in a moist and rather unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:41 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 28, 11:41 PM CST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1141 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 1141 PM CST Tue Feb 28 2017

Updated the AVIATION discussion for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017

Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.

Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.

Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.

The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017

Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.

By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.

Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.

&&

.AVIATION...
Issued at 1141 PM CST Tue Feb 28 2017

MVFR/VFR cigs/vsbys and SHRA/VCTS/TSRA with the approach of a cold
front for the first couple of hours, VFR with SHRA and possible
TSRA from 11-13Z, then VFR beyond that in the wake of the front.
Winds gusting up to 25-28 knots out of the south southwest early,
then veering around to the northwest with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 AM CST Wednesday for ILZ083-086-087-
     089>091-093-094.

MO...None.
IN...Flash Flood Watch until 9 AM CST Wednesday for INZ081-082-
     085>088.

KY...Flash Flood Watch until 9 AM CST Wednesday for KYZ004-005-007-
     010-011-013>016-018>021.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...JP
Hazardous weather outlook, Feb 28, 3:01 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017

...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.

The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.

The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters is expected tonight.

In the hours before

Local storm report, Mar 1, 1:48 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
03/01/2017                   DAVIESS            KY   EMERGENCY MNGR

            SEVERAL TREES AND POWER POLES DOWN ACROSS TOWN. STREET
            SIGNS DOWN AS WELL. OVER 5000 CUSTOMERS WITHOUT POWER IN
            OWENSBORO/DAVIESS COUNTY

&&

SP
Local storm report, Mar 1, 1:51 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     TSTM WND GST     OWENSBORO               37.76N 87.12W
03/01/2017  M66.00 MPH       DAVIESS            KY   ASOS

            MEASURED AT OWENSBORO AIRPORT ASOS.

&&

SP
Local storm report, Mar 1, 2:13 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 2 S CALVERT CITY        37.00N 88.35W
02/28/2017  M65 MPH          MARSHALL           KY   NWS EMPLOYEE

            NON THUNDERSTORM WIND GUST OF 65 MPH REPORTED BY OFF DUTY
            NWS EMPLOYEE

&&

SP
Special weather statement, Mar 1, 2:13 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST Wed Mar 1 2017

ILZ075>078-080>089-092-093-INZ081-082-085>087-MOZ076-086-087-100-
107>112-114-011015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-ALEXANDER-
PULASKI-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, CAIRO, MOUND CITY, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN,
POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID
213 AM CST Wed Mar 1 2017

...Next line of strong to severe storms move into Southern
Illinois and Southeast Missouri shortly before 3 am CST...

A fairly solid line of thunderstorms continues move east and southeast
around 60 mph through Missouri and Illinois.

At 2 am CST, the line of storms stretched from the southwest
corner of Missouri and northwest Arkansas, then arched just north
of the St. Louis Metropolitan area, onward to east central
Illinois near Charleston.

Should the storms continue to move at the current storm motion,
they should move near a Fremont and Saint Mary Missouri line,to
near Woodlawn Illinois, just west of Mount Vernon Illinois by 3 am
CST.

By 4 am CST, the storms should move just east of Poplar Bluff and
Cape Girardeau Missouri, onward to Anna and Carmi Illinos,
reaching near Princeton and Winslow Indiana.

Most of the storms producing winds in excess of 60 mph and one
inch hail were noted along Interstate 44 in the southern half of
Missouri and north of Interstate 40 in northwest Arkansas.

If you live in Southeast Missouri and Southwest Illinois, wind
gusts ahead of the approaching line of storms could reach between
40 and 45 mph.

The current tornado watch that is in effect until 4 am CST may be
replaced with another severe weather watch through daybreak.

Please stay tuned to NOAA Weather radio, commercial television and
radio, as well as social media for further weather updates and
possible warnings.

Smith
Local storm report, Mar 1, 2:18 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TORNADO          CROSSVILLE              38.16N 88.06W
02/28/2017                   WHITE              IL   BROADCAST MEDIA

            *** 1 FATAL *** DAMAGE REPORTED JUST SOUTH OF CROSSVILLE
            WITH 1 FATALITY.

&&

SP
Special weather statement, Mar 1, 3:03 AM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
303 AM CST WED MAR 1 2017

ILZ075>078-082-083-010945-
White IL-Edwards IL-Hamilton IL-Jefferson IL-Wayne IL-Wabash IL-
303 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
WABASH...NORTHERN JEFFERSON...EDWARDS AND NORTHEASTERN HAMILTON
COUNTIES UNTIL 345 AM CST...

At 303 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hardinville to near Woodlawn. Movement was
east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Mount Vernon, Mount Carmel, Fairfield, Albion, Lancaster, Wayne City,
West Salem, Bluford, Cisne, Allendale, Dix, Jeffersonville, Bellmont,
Sims, Bone Gap, Mill Shoals, Browns, Mount Erie, Keenes and
Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 400 AM CST for south central
and southeastern Illinois. A tornado watch also remains in effect
until 800 AM CST for south central and southeastern Illinois.

LAT...LON 3860 8815 3857 8815 3857 8765 3854 8767
      3851 8765 3846 8776 3845 8773 3842 8774
      3819 8823 3837 8915 3848 8892 3847 8870
      3858 8870 3861 8863
TIME...MOT...LOC 0903Z 279DEG 48KT 3890 8788 3840 8898

Smith

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
March 1, 3:04 AM CST to 3:10 AM CST
Where
Jefferson County, Mt Vernon to 5 mi SE of Mt Vernon
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.320, -88.900

In Mt. Vernon, a portable shed was blown across a roadway, and some roofing was blown off a hospital. Four to five miles south through southeast of Mt. Vernon, a couple of houses lost shingles.

Tornado, Jackson

When
March 1, 4:08 AM CST to 4:13 AM CST
Where
Jackson County, 3.13 mi WNW of Etherton to 2.77 mi SSW of Barr
Rating
EF0
Path length
4.11 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.701, -89.371

This weak tornado began in the Shawnee National Forest and ended four miles west of Carbondale. Peak winds were estimated near 75 mph. The tornado skipped along the path, taking down large tree branches and uprooting a few trees.

Hail, Jackson

When
March 1, 4:20 AM CST
Where
Jackson County, Murphysboro
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -89.330

Thunderstorm Wind, Union

When
March 1, 4:30 AM CST
Where
Union County, 2 mi N of Jonesboro to 2 mi S of Jonesboro
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.479, -89.270

Several trees were blown down around the Jonesboro area.

Hail, Williamson

When
March 1, 4:36 AM CST to 4:45 AM CST
Where
Williamson County, Marion to Creal Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.730, -88.930

Dime-size hail was reported at three locations from Marion southward and southeast toward the Johnson County line.

Thunderstorm Wind, Massac

When
March 1, 5:15 AM CST to 5:22 AM CST
Where
Massac County, 3 mi NW of Metropolis to 3 mi E of Brookport
Measured
61 kt (70 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
37.181, -88.769

Numerous trees were blown down and widespread minor roof damage occurred, mainly in the southern part of the county. Between Metropolis and Brookport, a large metal shed was blown apart, and a tree landed on a house. The house roof sustained minor to moderate damage. In Metropolis, a window was blown out of a downtown museum. A portion of the roof was blown off a Metropolis city business, and a shed was destroyed. There were numerous reports of downed tree limbs on Metropolis city streets and some county roads. The west part of Metropolis was without power. One tree fell onto a house in Brookport. The house was heavily damaged, and the family was displaced. A mobile home was partially unroofed in Brookport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684713, 680381, 680366, 680371, 680368, 680530.